Alert archive / Oregon / Small Craft Advisories in 2019

Small Craft Advisory 21, NWS Medford, OR

March 7, 2019

NWS Medford, OR issued this small craft advisory at Mar 7, 2019, 2:17 PM PST. It took effect at Mar 9, 2019, 1:00 AM PST. It was in force for 55 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 2:17 PM PST (22:17 UTC)
In effect from
Mar 9, 2019, 1:00 AM PST
Expired
Mar 11, 2019, 8:50 AM PDT
In force
55 hr
Issued by
NWS Medford, OR

The text

As transmitted.

671 
WHUS76 KMFR 072217
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
217 PM PST Thu Mar 7 2019

PZZ350-356-370-376-081200-
/O.NEW.KMFR.SC.Y.0021.190309T0900Z-190310T0000Z/
/O.NEW.KMFR.SW.Y.0015.190310T0000Z-190311T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
217 PM PST Thu Mar 7 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM PST SATURDAY TO 11 AM
PDT MONDAY...

* Winds...South to southeast 15 to 25 KT, mainly Saturday.

* Seas...Choppy, short period southerly wind waves and two
  westerly swell trains, one long period and one shorter period,
  will combine to produce chaotic seas of up to 8 feet on
  Saturday. Seas then become mainly west swell dominated and rise
  to 10 to 14 feet Saturday night through Monday morning.

* Areas affected...Mainly beyond 5 NM from shore Saturday except
  closer to shore near Cape Blanco. All areas will be affected by
  steep seas Saturday night through Monday morning.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
9 follow-up statements
471 
WHUS76 KMFR 081006
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
206 AM PST Fri Mar 8 2019

PZZ350-356-370-376-082315-
/O.EXT.KMFR.SC.Y.0021.190309T1200Z-190311T1800Z/
/O.CAN.KMFR.SW.Y.0015.190310T0000Z-190311T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
206 AM PST Fri Mar 8 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM PST SATURDAY TO
11 AM PDT MONDAY...

The National Weather Service in Medford has cancelled the Small
Craft Advisory for hazardous seas. 

* Winds...South to southeast 15 to 25 KT Saturday then northerly
  15 to 25 kt Saturday night through Monday morning.

* Seas...Choppy, short period southerly wind waves and two
  westerly swell trains, one long period and one shorter period,
  will combine to produce chaotic seas of up to 8 feet on
  Saturday. Seas then become mainly west swell dominated and rise
  to 10 to 14 feet Saturday night through Monday morning.

* Areas affected...Mainly beyond 5 NM from shore Saturday except
  closer to shore near Cape Blanco. All areas will be affected by
  Small Craft Advisory conditions Saturday night through Monday
  morning, with strongest winds south of Cape Blanco beyond 10 NM
  from shore. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
992 
WHUS76 KMFR 082233
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
233 PM PST Fri Mar 8 2019



PZZ350-356-370-376-091145-
/O.EXT.KMFR.SC.Y.0021.190309T0900Z-190311T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
233 PM PST Fri Mar 8 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM PST SATURDAY TO
11 AM PDT MONDAY...

* Winds...South to southeast 15 to 25 KT Saturday then northerly 
  15 to 25 kt Saturday night through Monday morning. 

* Seas...Choppy, short period southerly wind waves and two
  westerly swell trains, one long period and one shorter period,
  will combine to produce steep, chaotic seas of 6 to 8 feet on 
  Saturday. Seas then become mainly west swell dominated and rise 
  to 10 to 13 feet Saturday night through Monday morning. 

* Areas affected...On Saturday...mainly beyond 5 NM from shore
  from Cape Blanco south and north of Cape Blanco to Coos Bay,
  beyond 10 NM from shore. Saturday night through Monday...all
  areas will be affected by Small Craft Advisory conditions, with
  strongest winds south of Cape Blanco beyond 10 NM from shore. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
769 
WHUS76 KMFR 091017
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
217 AM PST Sat Mar 9 2019

PZZ350-356-370-376-092330-
/O.CON.KMFR.SC.Y.0021.000000T0000Z-190311T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
217 AM PST Sat Mar 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
MONDAY...

* Winds...South to southeast 15 to 25 KT today then north 15 to 25
  kt tonight through Monday morning. 

* Seas...Choppy, short period south wind waves and two westerly
  swell trains, one long period and one shorter period, will
  combine to produce steep, chaotic seas of 6 to 8 feet today.
  Seas then become mainly west swell dominated and rise to 10 to
  13 feet tonight through Monday morning. 

* Areas affected...Today...mainly beyond 5 NM from shore from Cape
  Blanco south and north of Cape Blanco to Coos Bay, beyond 10 NM
  from shore. Tonight through Monday...all areas will be affected
  by Small Craft Advisory conditions, with strongest winds south 
  of Cape Blanco beyond 10 NM from shore. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$

Stavish

http://www.weather.gov/medford
630 
WHUS76 KMFR 092108
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
108 PM PST Sat Mar 9 2019

PZZ350-356-370-376-101200-
/O.CON.KMFR.SC.Y.0021.000000T0000Z-190311T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
108 PM PST Sat Mar 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
MONDAY...

* Winds...Northeast to north 15 to 25 kt through Monday morning. 

* Seas...Steep mixed seas of 6 to 9 feet through this evening.
  Seas become west to northwest swell dominated, increasing to 10
  to 13 feet tonight through Monday morning.

* Areas affected...Through this evening...conditions hazardous to
  small craft will occur mainly beyond 5 NM from shore and south 
  of Coos Bay. Then all areas will be affected by conditions 
  hazardous to small craft through Monday morning.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
341 
WHUS76 KMFR 101054
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
354 AM PDT Sun Mar 10 2019

PZZ350-356-370-376-110000-
/O.CON.KMFR.SC.Y.0021.000000T0000Z-190311T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
354 AM PDT Sun Mar 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
MONDAY...

* Winds...Northeast to north 15 to 25 kt through Monday morning.

* Seas...Steep mixed seas of 6 to 9 feet through this evening. 
  Seas become west to northwest swell dominated, increasing to 
  10 to 13 feet tonight through Monday morning. 

* Areas affected...Through this evening...conditions hazardous 
  to small craft will occur mainly beyond 5 NM from shore and 
  south of Coos Bay. Then all areas will be affected by 
  conditions hazardous to small craft through Monday morning. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
474 
WHUS76 KMFR 101601
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
901 AM PDT Sun Mar 10 2019


PZZ350-356-370-376-110515-
/O.CON.KMFR.SC.Y.0021.000000T0000Z-190311T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
901 AM PDT Sun Mar 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
MONDAY...

* Winds...Northeast to north 15 to 25 kt, weakening Monday 
  morning.

* Seas...west to northwest swell dominated at 10 to 13 feet  
  through Monday morning. 

* Areas affected...all areas will be affected by conditions 
  hazardous to small craft through Monday morning. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
978 
WHUS76 KMFR 102140
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
240 PM PDT Sun Mar 10 2019

PZZ350-356-370-376-111045-
/O.CON.KMFR.SC.Y.0021.000000T0000Z-190311T1800Z/
/O.NEW.KMFR.SC.Y.0022.190312T0600Z-190314T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
240 PM PDT Sun Mar 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM MONDAY TO 11 PM PDT
WEDNESDAY...

The National Weather Service in Medford has issued a Small Craft
Advisory...which is in effect from 11 PM Monday to 11 PM PDT
Wednesday. 

* Winds...Northeast to north 15 to 25 kt, weakening Monday
  morning. South winds increasing briefly to 15 to 25 kt becoming
  gusty northwest on Tuesday. 
 
* Seas...west to northwest swell around 10 feet at 16 to 18
  seconds tonight. West to northwest swell increasing Monday night
  and early Tuesday to 15 to 17 feet at 18 seconds. 

* Areas affected...all areas will be affected by conditions
  hazardous to small craft. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
074 
WHUS76 KMFR 110842
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
142 AM PDT Mon Mar 11 2019


PZZ350-356-370-376-112145-
/O.CON.KMFR.SC.Y.0021.000000T0000Z-190311T1800Z/
/O.CON.KMFR.SC.Y.0022.190312T0600Z-190314T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
142 AM PDT Mon Mar 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 PM PDT WEDNESDAY...

* Winds...North 10 to 15 kt, shifting to west this afternoon, then
  increasing to south 15 to 25 kt tonight. On Tuesday, gusty
  northwest 15 to 25 kt winds are expected, lowering Tuesday 
  night. 

* Seas...Steep 10 to 12 ft seas dominated by west swell at 16
  seconds this morning, lowering this afternoon. Seas will build
  tonight into Tuesday becoming steep 15 to 17 ft seas, dominated
  by west swell at 18 seconds. Steep seas linger on Wednesday, 
  then gradually lower Wednesday night. 

* Areas affected...All areas will be affected by conditions 
  hazardous to small craft. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
908 
WHUS76 KMFR 111550
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
850 AM PDT Mon Mar 11 2019

PZZ350-356-370-376-120500-
/O.CAN.KMFR.SC.Y.0021.000000T0000Z-190311T1800Z/
/O.CON.KMFR.SC.Y.0022.190312T0600Z-190314T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
850 AM PDT Mon Mar 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 PM PDT WEDNESDAY...

* Winds...North 10 to 15 kt, shifting to west this afternoon, 
  then increasing to south 15 to 25 kt tonight. On Tuesday, 
  gusty northwest 15 to 25 kt winds are expected, lowering 
  Tuesday night. 

* Seas...Seas will build tonight into Tuesday becoming steep 15 
  to 17 ft seas, dominated by west swell at 18 seconds. Steep seas
  linger on Wednesday, then gradually lower Wednesday night. 

* Areas affected...All areas will be affected by conditions 
  hazardous to small craft. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Mar 7, 11:50 AM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 7, 11:50 AM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1150 AM PST Thu Mar 7 2019

.AVIATION...For the 07/18Z TAFs...VFR conditions will be the
general rule at the TAF sites through tonight. However, there
will be showers around, and any of these showers could produce
brief MVFR ceilings and visibilities as they pass. This will be
more likely tonight as showers fall as either snow east of the
Cascades or mix with snow over the higher west side valleys.
-Wright

&&

.PREV DISCUSSION... /Issued 908 AM PST Thu Mar 7 2019/

DISCUSSION...The latest radar image shows light and spotty
showers near and at the coast and Douglas county. A band of
showers are still showing up southeast Siskiyou and Modoc County
with a general movement from southwest to northeast. Short range
high res guidance shows showers in the above mentioned areas
persisting into this afternoon, but most will be light to
occasionally moderate. Added some details to the afternoon
forecast, otherwise the forecast itself for today is in pretty
good shape. -Petrucelli

MARINE...Updated 200 AM PST Thursday, March 6, 2019...A very weak
front will bring a few showers as it sweeps through this morning.
Today expect breezy west winds with seas dominated by west swell,
but winds and seas will remain relatively low through Friday.

Friday night into Saturday, a low will approach the waters then move
onshore just south of the area. Seas are expected to build Saturday
through Sunday with increased breakers as a long period west swell
becomes steep at around 10 to 12 feet Saturday evening. Models have
trended a little faster on the steep swell arrival. A front will
move into the region Monday. Behind this front, another long period
west swell is likely.  This swell may be larger with seas of around
12 to 16 feet possible early Tuesday into early Wednesday. Large
breakers may accompany these seas on Tuesday.
-Keene/DW

PREV DISCUSSION... /Issued 340 AM PST Thu Mar 7 2019/

Updated aviation discussion.

DISCUSSION...Current -0.2 degree RADAR observations are showing
a band of showers stretching from Paisley and Valley Falls in
Oregon through Callahan California. Light precipitation falling
across these areas, and should be reaching Alturas, Adin, and
Likely soon. Overall, not expecting too much impact at this time.

Meanwhile, a second band of showers is starting to enter the
Oregon Coast between Port Orford and Florence in association with
a warm front. These showers are also extremely light. Snow levels
are hovering around 1300 to 1600 feet. This means that some of the
higher elevations of the Coastal range could see a light dusting
of snow. Although precipitation will largely confined to areas
west of the Coastal Range and north of the Umpqua Divide, a stray
shower would have the possibility of putting a dusting of snow
on some of the valley floors. Overall, not expecting much out of
this warm front.

Another cold front will move through the Pacific Northwest on
Friday--the models have slowed the progression of this front. It's
looking like some light precipitation is expected to reach the
coast and north of the Umpqua Divide, with some more "moderate"
precipitation occurring north of the Lane/Douglas County border.
Snow levels will be on the valley floors (including Roseburg
area)Friday morning, so if this front comes in a bit faster, could
see a little bit of snow ahead of the front on Friday morning.
Regardless, snow amounts are expected to be very light with most
areas seeing only a dusting at most. Showers will be possible
into Friday night after the front with continued snow levels
reaching the valley floors again on Friday night into Saturday
morning.

Come Saturday, our area will be surrounded by two low pressure
systems (the one that just passed) and a second one off the coast
of Humboldt. These systems do not appear to be vigorous, so light
shower activity will be possible across portions of our area
(mainly east of the Cascades and in northern California through
the Siskiyous and Marble Mountains, and possibly the Kalmiopsis.

The showers will largely dissipate by Sunday evening as a brief
and weak ridging builds into the area. As mentioned, this break in
precipitation would be quite brief as the next frontal system is
expected to arrive Tuesday. The GFS has slowed a little bit in its
progression toward the slower ECMWF, but still remains a little
more progressive in its arrival (plus or minus 6 hours). Have
continued with the slower ECMWF solution.

Once the cold front eventually does move through Monday
night/Tuesday, we are expecting cold air to surge into southern
Oregon. Latest model runs are showing snow levels around 2000 to
3000 feet. Of course this far out things can change, but the air
behind the front will be unseasonably cold yet again. The other
interesting note here is the air behind the front is relatively
moist, so the showers behind the front are expected to continue
for most of Tuesday before the air dries up again. And any heavier
shower could briefly bring down snow levels again, as is common
for this area. Temperatures will remain below average during the
extended forecast. As a somewhat painful reminder, the current
climatology suggests a high of around 58 degrees west of the
Cascades a high of around 50 east of the Cascades.

After this system goes through, a break is expected. Whether this
break is short-lived, or could last a few days will largely depend
on which model you believe. The GFS has another frontal system
coming through and weakening by Thursday night, with the same
front being much slower for the ECMWF. -Schaaf

BEACH HAZARDS...Long period swell will arrive from the Pacific this
weekend. West-northwest swell of 2-4 feet at 22 seconds
moves in Saturday afternoon, then increases to 4-8 feet at around 20
seconds Saturday night. The combination of this building swell with
the existing 12-second period west swell could cause constructive
interference, resulting in occasional larger waves (sneaker waves)
reaching the shore. Sneaker waves are large waves that surprise
beachgoers since they run up much higher on the beach than others
and seemingly come out of nowhere. We'll be evaluating the necessity
of a beach hazards statement over the next few shifts.
Spilde/Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:17 PM PSTSmall Craft Advisory for Hazardous SeasMFR12 hr

Nearby

Small Craft Advisories in Oregon, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.